Apr 6, 2014
344 Views
0 0

REYE’S SYNDROME

Written by

A condition, now rare, which occurs predominantly in young children following a viral infection of the upper respiratory tract or a viral infection such as CHICKENPOX or INFLUENZA.

The cause is not known, but there is evidence that ASPIRIN may also play a part in its causation. Doctors recommend that children should be given PARACETAMOL in place of aspirin. The initial feature is severe, persistent vomiting and fever. This is followed by outbursts of wild behaviour, DELIRIUM and CONVULSIONS terminating in COMA and death, often from liver failure. The MORTALITY rate is around 23 per cent, and 50 per cent of the survivors may have persistent mental or neurological disturbances. The younger the patient, the higher the death rate and the more common the permanent residual effects. Since aspirin has no longer been licensed for use in children and young people the incidence of the condition has fallen dramatcally. Some cases, previously thought to be Reye’s syndrome, have subsequently turned out to have been due to certain inherited metabolic diseases and to be unconnected with aspirin.

Article Categories:
Medical Dictionary

Leave a Comment

Your email address will not be published. Required fields are marked *